Thunderstorm Wind, Leflore
- When
- May 17, 1:40 PM CST
- Where
- Leflore County, 3.6 mi SW of Schlater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.610, -90.390
Tin was blown off a shed.
Scattered to numerous showers and thunderstorms developed during the afternoon of May 21st ahead of a weak cold front moving across the Deep South. Wind damage, large hail and some flash flooding all occurred as the activity moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered to numerous showers and thunderstorms developed during the afternoon of May 21st ahead of a weak cold front moving across the Deep South. Wind damage, large hail and some flash flooding all occurred as the activity moved across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 10:07 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1107 AM CDT THU MAY 17 2012 .UPDATE... LATEST RADAR SHOWS THAT SOME SHOWER ACTIVITY HAS DEVELOPED ACROSS PORTIONS OF NORTHWEST MS AND SOUTHEAST AR. LATEST LOCAL WRF AND RUC MODEL DATA INDICATE SOME CONVECTION TODAY ACROSS PORTIONS OF OUR NORTHERN CWA IN ASSOCIATION WITH A BOUNDARY DROPPING INTO THE AREA. THEREFORE HAVE RAISED POPS IN THIS AREA TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. ALSO INCREASED CLOUD COVER IN AREAS OF POSSIBLE CONVECTION. NO OTHER CHANGES WERE MADE TO THE FORECAST FOR THIS UPDATE. /27/ && .PREV DISCUSSION... /ISSUED 338 AM CDT THU MAY 17 2012/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT...UPPER TROUGHING EDGES EWD TODAY AS WEAK RIDGING DEVELOPS FROM THE WEST. THE REGION WILL SIT IN NLY FLOW BETWEEN FLAT RIDGING CENTERED JUST TO OUR WEST AND FLAT UPPER TROUGHING TO OUR EAST TODAY AND FRIDAY. LOW LEVEL RIDGING WILL PREVENT SIGNIFICANT ADVECTION OF LOW LEVEL MOISTURE INTO THE AREA...HAMPERING DEVELOPMENT OF AFTERNOON CONVECTION TODAY AND FRIDAY. ALTHOUGH THE AIR MASS WILL BE SOMEWHAT UNSTABLE MOISTURE WILL BE INSUFFICIENT TO SUPPORT RAIN CHANCES TODAY THROUGH FRIDAY. MAV MOS TEMPERATURES AND DRY FORECAST LOOK REASONABLE AND WERE FOLLOWED. /03/ LONG TERM...SATURDAY THROUGH WEDNESDAY...WARM TEMPERATURES WILL BEGIN THE LONG TERM PORTION OF THE FORECAST AS THE REGION SITS BETWEEN RIDGING TO THE WEST AND GENERALLY TROUGHING TO THE EAST. THERE COULD BE SOME ISOLATED AFTERNOON SHOWERS AND STORMS BUT HAVE CURRENTLY LEFT THE FORECAST DRY FOR NOW WITH LITTLE IN THE WAY OF A FORCING MECHANISM FOR THESE STORMS. IN ADDITION...MODELS SHOW PW VALUES BARELY EXCEEDING AN INCH ACROSS THE AREA...WITH SOME DRIER AIR EVEN PUSHING IN FROM THE EAST SUNDAY MORNING. BETTER MOISTURE BEGINS TO PUSH INTO THE DELTA AHEAD OF AN APPROACHING COLD FRONT THAT LOOKS TO MOVE INTO THE REGION FOR THE BEGINNING OF THE WORK WEEK. THIS WILL BRING A CHANCE FOR RAIN TO MUCH OF THE AREA FROM ABOUT MONDAY THROUGH WEDNESDAY. MODELS ARE NOT BULLISH IN BRINGING THE FRONT ALL THE WAY THROUGH...SO IT COULD LINGER ACROSS THE REGION AND PROVIDE A FOCUS FOR STORMS THROUGH THE REMAINDER OF THE WORK WEEK WITH MOISTURE HIGH ACROSS THE REGION(PW VALUES AROUND 1.2-1.4 INCHES). TEMPERATURES DURING THE PERIOD WILL GENERALLY BE IN THE MID TO UPPER 80S AND LOWER 90S. DAYS WITH MORE CLOUDS AND RAIN COULD JUST MAKE IT TO THE MID 80S. OVERNIGHT LOWS WILL BE IN THE 60S...ESPECIALLY ACROSS THE WEST. SOME LOCATIONS IN THE EAST COULD DIP INTO THE MID TO UPPER 50S ESPECIALLY GIVEN THE DRIER AIR SUGGESTED TO MOVE IN BY THE MODELS FOR THIS WEEKEND. /28/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 89 58 90 62 / 2 4 9 9 MERIDIAN 88 56 88 60 / 3 6 9 9 VICKSBURG 88 56 88 60 / 2 3 10 9 HATTIESBURG 89 58 90 63 / 2 4 8 9 NATCHEZ 87 58 87 61 / 2 4 8 5 GREENVILLE 89 60 90 64 / 20 3 10 8 GREENWOOD 88 58 89 63 / 18 3 10 8 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 27/03/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 138 PM CDT THU MAY 17 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181845- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 138 PM CDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 26
MSZ019-025-171940-
SUNFLOWER MS-LEFLORE MS-
209 PM CDT THU MAY 17 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT THU MAY 17 2012
...STRONG THUNDERSTORM JUST NORTHWEST OF GREENWOOD...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED 5 MILES WEST OF MINTER CITY AT
209 PM CDT...MOVING SOUTH AT 15 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHERN LEFLORE AND EAST CENTRAL SUNFLOWER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3376 9025 3374 9030 3372 9031 3370 9030
3370 9027 3374 9024 3357 9016 3350 9041
3380 9051 3382 9043 3382 9029
TIME...MOT...LOC 1909Z 341DEG 13KT 3374 9037
BYBThe Jackson/Brandon,MS radar (KDGX), 153 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
17 hail, 10 thunderstorm wind. Local standard time, as filed.
Tin was blown off a shed.
A couple of trees were blown down near the Savanna Street exit.
Quarter size hail was observed by the NSSL Shave Project.
A few trees were blown down around Oak Ridge. Multiple trees and a few power lines were blown down around Vicksburg. One tree was down onto a house. Several more trees were blown down around the southern part of the county.
Trees were blown down along Lake City Road.
Multiple trees were blown down between Bolton and Raymond.
Power lines were blown down.
Quarter to golf ball size hail fell from Jackson to near Florence.
Power lines were blown down along Rosemary Road.
A tree and a power line were blown down along Harmony Road.
Damage to vehicles occurred near Highway 35 south of Kosciusko.
The hail damaged a garden near Renfroe.
A few trees were blown down and dime size hail fell.
Several gardens were damaged by the hail.
Golf ball size hail damaged cotton and corn crops.
Trees were blown down along Sunny Lane Road.
The hail fell for several minutes.
The hail fell along Highway 17 just north of Lexington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377239, 377240, 377241, 377242, 377245, 377247, 377248, 377249, 377250, 377253, 377254, 377256, 377257, 377258, 377259, 377260, 377262, 377263, 377264, 384344, 377267, 377268, 377269, 377270, 377272, 377273, 377274.